Ask a doctor

Uneven Smile Lines from Botox

I just got botox for my crow's feet and it's making my frown/smile lines uneven. It may not seem noticeable but one side of my smile lines looks deeper and longer than at the other side. What should I do? Is there something that can even it out or do I have to wait for it to go away? Will it fade away faster since that is not where the Botox was injected, and how soon will it be?

Doctor Answers (11)

Almost certainly from Botox, and should go away as the Botox wears off

+2

Botox prevents the transmission of the electrical message from a nerve ending to a muscle fiber, preventing the muscle fiber from contracting. Botox has the potential to spread from the area that was injected. Botox injected in the crow's feet area can spread to the muscles that control your cheek and upper lip so that there can be more sagging of the cheek with more wrinkles and more sagging of the upper lip. This doesn't happen very often, but can be distrubing when it does.

Unfortunately there is nothing to do about it except to wait for the Botox to wear off. Because it is not the area of central focus of the Botox injection, it usually wears off before the overall effect of Botox wears off.


Atlanta Plastic Surgeon
4.0 out of 5 stars 9 reviews

Wait and be patient

+2

Without the benefit of examining you, it is possible that the smile lines were uneven before the Botox was administered. Having said that, I would wait it out and re-evalute the situation. You should return to the doctor that administered the product for evaluation and recommendations.

Darrick E. Antell, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 19 reviews

Uneven Smile Lines After Botox

+2

Hi Mary,

Your question is best answered after examining your face and seeing how your facial muscles are moving.  You should discuss this with your injecting physician, or see a Botox expert who should be able to "even" you out.  Good luck and be well.

Dr. P

Michael A. Persky, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

You might also like...

Too much Botox around the eyes CAN cause an uneven smile.

+1

As unusual as this sounds, it could be true. Some injectors use such high doses of Botox around the eyes for crow's feet that the outer cheeks can sag down, and the excess Botox can migrate downward in the face, causing an important smile muscle to be affected.

Luckily, Botox is temporary, and any bad effects do wear off.

Make sure your Botox is being injected by a board-certified dermatologist or plastic surgeon and that you are not being overtreated. If you are not satisfied with your results, but do want the effect you are looking for, try another injector.

Botox results are HIGHLY injector-depedent, and the range of quality can be much higher than you expect.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
4.5 out of 5 stars 40 reviews

Possible for Botox to cause uneven smile

+1

Hi Maryb.

It is possible that the Botox injection you had is creating the uneven smile. This is a possibility because Botox has the ability to migrate beyond the intended injection site. This could be do to injector error or too large a volume of dilution (the saline solution).

In any event, there are two options. The first is to wait it out for improvement. Botox will typically last three months or less in the cheeks because of constant movement so use that as a worst case expectation for resolution without doing anything. The other option is to go back to your injector or another practitioner to seek a fix that might even the smile out. Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox lines

+1

Botox typically takes 3 - 7 days to start to work and is maximally active at 2 weeks. I suggest that you see your injecting physician. If your are greater than 2 weeks out and still feel uneven, he or she may be able to "fix" the area of concern with small additional doses of Botox. If they do not see what you see, then I suggest seeing a Board Certified Plastic Surgeon for an evaulation.

I hope this helps!

Dr. C

John Philip Connors III, MD, FACS
Atlanta Plastic Surgeon
5.0 out of 5 stars 16 reviews

Botox and Lines

+1

If you just got Botox injected you have to give it some time to work. This may take up to a week. Remember, asymmetry is normal and may not have appreciated some differences before you were injected.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

Botox causing uneven frown/smile lines

+1

Mary

It is a good idea to have a Plastic Surgeon examine you for a proper diagnosis. That being said, It is possible when injecting Botox to weaken the muscles that are responsible for your smile. If you noticed a significant difference several weeks after the injections this may be the problem. The good news is that if the asymmetry is due to the Botox - you will slowly see improvement over the next 4 to 8 weeks.

I also recommend that you have a Board Certified Plastic Surgeon perform all your Botox injections. I know in California it is common for nurses and PAs to perform these injections, but in your case having a surgeon who really understands the facial anatomy and innervation would be a good idea.

Daniel Reichner, MD
Newport Beach Plastic Surgeon
4.5 out of 5 stars 9 reviews

If they injected too deep or medial, it may have affected the cheek muscles

+1

Mary,

Botox Cosmetic is very effective for crow's feet. However, if your injector injected too much volume, too deep, or too medial, then it is possible that the Botox will affect the cheek muscle which help you smile. If this happens, then the affected side will have a slight droop and your smile will be asymmetric. It is hard to tell if this is the case with you since there is no picture and I can't examine you.

Also, you do not state how long it has been since the Botox injection. If it has just been a few days, then you likely need to wait for the tissue to settle and the Botox to take complete effect. If the cheek muscles are affected, the Botox will fade slightly faster here, but in most cases it takes Botox 3 to 6 months to go completely away.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

Uneven smile lines from Botox is uncommon

+1

What you are experiencing does uncommonly occur to certain individuals whose crows feet are injected with Botox. I suggest you bring this matter to the attention of your doctor. He or she can assess you in person and possibly offer a touch-up to even out the smile lines. If you do nothing further, you should see some improvement in 1-2 months as the Botox begins to wear off. One good feature of Botox is that its effects are not permanent.

Good luck.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.